Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jan 4, 1998, 3:19 PM CST for Howell County, Ozark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 1998, 3:19 PM CST (21:19 UTC)
- Expired
- Jan 4, 1998, 9:15 PM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 042121 FFWSGF MOC091-153-050315- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CST SUN JAN 4 1998 * FLOOD WARNING FOR HOWELL COUNTY - SOUTH CENTRAL MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 915 PM CST * SOME AREAS OR STREAMS AFFECTED COUNTY RD H 4 MILES WEST OF ROUTE J ON POSSUM WALK CREEK NEAR BAKERSFIELD...LOW WATER BRIDGE ON SMOKEY ROAD HIGHWAY 142 1.4 MILES WEST OF ROUTE E IN HOWELL COUNTY RD JJ 4S OF ROUTE 160 ON SOUTH FORK SPRING RIVER * CAUSE AND EFFECT AT 3 PM...LOCALLY HEAVY RAINFALL WAS BEGINNING TO CAUSE CREEKS...STREAMS AND LOW WATER AREAS TO RISE. VOLUNTEER WEATHER OBSERVERS REPORTS INDICATE THAT RAINFALL RATE AND INTENSITY HAS BEEN INCREASING AND RAINFALL AMOUNTS ARE APPROACHING 1 INCH. * FORECAST CONDITIONS AREAS OF RAIN OVER EASTERN OKLAHOMA AND NORTHWEST OKLAHOMA WILL PUSH INTO THE NEARLY SATURATED AREA AND CAUSE SOME FLOODING. BOTH OZARK AND HOWELL COUNTIES CAN EXPECT BETWEEN THREE QUARTERS OF AN INCH AND A INCH AND A HALF THOUGH 9 PM. MANY LOW SPOTS IN THE TWO COUNTIES WILL BEGIN TO FLOOD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING AjRE OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 2:50 PM CST, 29 minutes earlier.
Area forecast discussion, Jan 4, 2:50 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CST SUN JAN 4 1998
...FORECAST PROBLEM TONIGHT IS CHANCE OF MORE HEAVY RAIN...
19Z SURFACE ANALYSIS...SHOWS LOW PRESSURE SYSTEM OVER NORTHEAST
MISSOURI...WITH A COLD FRONT EXTENDING SOUTHWEST TO SOUTH OF
JOPLIN...INTO OKLAHOMA. TEMPERATURES IN THE 30S TO NORTH OF
FRONT...WITH TEMPERATURES IN THE 50S SOUTH OF THE FRONT. HEAVY
RAIN OCCURRED ALONG AND SOUTH OF FRONT OVERNIGHT AND TODAY..WITH
SEVERAL FLASH FLOOD WARNINGS IN EFFECT. WITH UPPER LEVEL FLOW
PARALLEL TO FRONT...LITTLE MOVEMENT EXPECTED. MODELS BRING NEXT
SHORT WAVE INTO AREA LATE TONIGHT AND ON MONDAY..WITH ANOTHER ROUND
OVER HEAVY RAIN EXPECTED. NGM INDICATES BEST LIFT OVER EXTREME
SOUTHWEST MISSOURI BY 12 MONDAY. 94E INDICATES RAINFALL EXCEEDING
FLASH FLOOD GUIDANCE ...SOUTH OF LINE FROM JEFF CITY TO NEAR
JOPLIN. FRONT MAY MOVE A LITTLE FURTHER SOUTH...BUT WITH SHORT
WAVE APPROACHING...FRONT WILL LIKELY WAVE BACK TO THE NORTH.
.
RECCOMENDATIONS....
FLOOD WATCH FOR TONIGHT AND MONDAY MORNING SOUTH OF LINE FROM
JEFF CITY TO OSAGE CITY TO SOUTH OF JOPLIN...INCLUDING THE FOLLOWING
COUNTIES...
NEWTON...MCDONALD...LAWRENCE...BARRY...GREENE...CHRISTIAN...TANEY...
STONE...DALLAS...WEBSTER...DOUGLAS...OZARK...CAMDEN...LACLEDE...
WRIGHT...OZARK...MILLER...MARIES...PULASKI...PHELPS...TEXAS...HOWELL.
DENT...SHANNON...OREGON.
CCF...
SGF WR 045/050 044/048 029 24+88
JLN WR 040/048 042/047 028 24+76
JOHNSONIn the hours before
Special weather statement, Jan 4, 12:07 PM CST, 3 hours 12 minutes before
MOZ093-095-101>103-042210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1207 PM CST SUN JAN 4 1998 ...FLOOD WARNING IN EFFECT FOR MCDONALD...NEWTON...BARRY...STONE AND CHRISTIAN COUNTIES THROUGH 340 PM... LIGHT TO MODERATE RAINFALL CONTINUES TO FALL OVER AREAS ALONG AND SOUTH OF INTERSTATE 44. THE HEAVIEST RAIN HAS FALLEN OVER SOUTHERN NEWTON AND NORTHERN AND EASTERN MCDONALD COUNTIES. DOPPLER WEATHER RADAR INDICATED A BAND OF 2 AND HALF TO 3 INCHES OF RAIN WITHIN A CIRCLE AROUND NEOSHO...ANDERSON...JANE...ROCKY COMFORT AND BACK TO NEOSHO. SOME VOLUNTEER WEATHER OBSERVERS RAINFALL AMOUNTS INCLUDE POWELL 1.86 NEOSHO 1.88 5 MILES SOUTH OF NEOSHO 2.45 CALLS MADE TO BARRY...MCDONALD AND NEWTON COUNTIES INDICATE THAT MANY LOW LYING ROADS ARE FLOODED. SOME POTENTIAL CREEKS IN THE FLOOD PRONE AREA THAT MAY BE AFFECTED ARE INDIAN CREEK FROM GOODMAN TO ANDERSON TO NOEL....AND BIG SUGAR CREEK FROM POWELL TO PINEVILLE. SPECIAL PRECAUTION SHOULD BE TAKEN ALONG THESE CREEKS. STONE...CHRISTIAN AND BARRY COUNTIES HAVE RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN. WITH ANOTHER HALF TO 1 INCH EXPECTED...MANY CREEKS STREAMS AND DITCHES THAT ARE NEAR BANKFULL MAY BEGIN TO FLOOD EARLY THIS AFTERNOON. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. GORDON
Special weather statement, Jan 4, 12:07 PM CST, 3 hours 12 minutes before
MOZ093-095-101>103-042210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1207 PM CST SUN JAN 4 1998 ...FLOOD WARNING IN EFFECT FOR MCDONALD...NEWTON...BARRY...STONE AND CHRISTIAN COUNTIES THROUGH 340 PM... LIGHT TO MODERATE RAINFALL CONTINUES TO FALL OVER AREAS ALONG AND SOUTH OF INTERSTATE 44. THE HEAVIEST RAIN HAS FALLEN OVER SOUTHERN NEWTON AND NORTHERN AND EASTERN MCDONALD COUNTIES. DOPPLER WEATHER RADAR INDICATED A BAND OF 2 AND HALF TO 3 INCHES OF RAIN WITHIN A CIRCLE AROUND NEOSHO...ANDERSON...JANE...ROCKY COMFORT AND BACK TO NEOSHO. SOME VOLUNTEER WEATHER OBSERVERS RAINFALL AMOUNTS INCLUDE POWELL 1.86 NEOSHO 1.88 5 MILES SOUTH OF NEOSHO 2.45 CALLS MADE TO BARRY...MCDONALD AND NEWTON COUNTIES INDICATE THAT MANY LOW LYING ROADS ARE FLOODED. SOME POTENTIAL CREEKS IN THE FLOOD PRONE AREA THAT MAY BE AFFECTED ARE INDIAN CREEK FROM GOODMAN TO ANDERSON TO NOEL....AND BIG SUGAR CREEK FROM POWELL TO PINEVILLE. SPECIAL PRECAUTION SHOULD BE TAKEN ALONG THESE CREEKS. STONE...CHRISTIAN AND BARRY COUNTIES HAVE RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN. WITH ANOTHER HALF TO 1 INCH EXPECTED...MANY CREEKS STREAMS AND DITCHES THAT ARE NEAR BANKFULL MAY BEGIN TO FLOOD EARLY THIS AFTERNOON. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. GORDON
Special weather statement, Jan 4, 1:00 PM CST, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800- HAZARDOUS WEATHER OUTLOOK... NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SUN JAN 4 1998 INCLUDING THE COUNTIES IN... ...KANSAS... BOURBON CHEROKEE CRAWFORD ...MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...LOCALLY HEAVY RAIN TONIGHT ACROSS SOUTH CENTRAL MISSOURI... ...AREAS OF FOG...LOCALLY DENSE ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS... A ARCTIC COLD FRONT HAS STALLED FROM JOPLIN TO COLUMBIA. IN ADDITION...THE FIRST OF TWO UPPER LEVEL DISTURBANCES IS PASSING THROUGH THE AREA. AS IT DOES THE HEAVIER RAIN WILL MOVE TO THE NORTHEAST. LIGHT TO OCCASSIONALY MODERATE RAIN WILL FALL THIS AFTERNOON AND TONIGHT. HOWEVER A SECONDARY UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA LATE TONIGHT AND BRING A RENEWED THREAT OF HEAVY RAIN AND THE POSSIBILITY OF FLOODING. THERE IS ENOUGH LIFT ALONG THE FRONT FOR A FEW ISOLATED THUNDERSTORMS...BUT NOT ENOUGH DYNAMICS FOR SEVERE THUNDERSTORMS.ARE AS THE FRONT STALLS OUT...COLD DENSE ARTIC AIR WILL LIE TO THE NORTH WHILE WARM AND MOIST AIR WILL BE TO THE SOUTH. THE TRANSITION ZONE WILL HAVE AREAS OF FOG...LOCALLY DENSE. IF YOU ARE TRAVELING TO THE JOPLIN AREA...DRIVE AT A REDUCED SPEED AND USE EXTRA CAUTION. IF YOU NEED TO KNOW ABOUT ROAD CONDITIONS USE THE FOLLWING PHONE NUMBERS. IN MISSOURI 1 800 222-6400 IN KANSAS 1 800 585-7623 GORDON
Special weather statement, Jan 4, 1:00 PM CST, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800- HAZARDOUS WEATHER OUTLOOK... NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SUN JAN 4 1998 INCLUDING THE COUNTIES IN... ...KANSAS... BOURBON CHEROKEE CRAWFORD ...MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...LOCALLY HEAVY RAIN TONIGHT ACROSS SOUTH CENTRAL MISSOURI... ...AREAS OF FOG...LOCALLY DENSE ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS... A ARCTIC COLD FRONT HAS STALLED FROM JOPLIN TO COLUMBIA. IN ADDITION...THE FIRST OF TWO UPPER LEVEL DISTURBANCES IS PASSING THROUGH THE AREA. AS IT DOES THE HEAVIER RAIN WILL MOVE TO THE NORTHEAST. LIGHT TO OCCASSIONALY MODERATE RAIN WILL FALL THIS AFTERNOON AND TONIGHT. HOWEVER A SECONDARY UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA LATE TONIGHT AND BRING A RENEWED THREAT OF HEAVY RAIN AND THE POSSIBILITY OF FLOODING. THERE IS ENOUGH LIFT ALONG THE FRONT FOR A FEW ISOLATED THUNDERSTORMS...BUT NOT ENOUGH DYNAMICS FOR SEVERE THUNDERSTORMS.ARE AS THE FRONT STALLS OUT...COLD DENSE ARTIC AIR WILL LIE TO THE NORTH WHILE WARM AND MOIST AIR WILL BE TO THE SOUTH. THE TRANSITION ZONE WILL HAVE AREAS OF FOG...LOCALLY DENSE. IF YOU ARE TRAVELING TO THE JOPLIN AREA...DRIVE AT A REDUCED SPEED AND USE EXTRA CAUTION. IF YOU NEED TO KNOW ABOUT ROAD CONDITIONS USE THE FOLLWING PHONE NUMBERS. IN MISSOURI 1 800 222-6400 IN KANSAS 1 800 585-7623 GORDON
Special weather statement, Jan 4, 2:03 PM CST, 1 hour 16 minutes before
MOZ093-095-101>103-042210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 203 PM CST SUN JAN 4 1998 ...FLOOD WARNING IN EFFECT FOR MCDONALD...NEWTON...BARRY...STONE AND CHRISTIAN COUNTIES THROUGH 340 PM... LIGHT TO OCCASIONALLY MODERATE RAINFALL CONTINUES TO FALL OVER AREAS SOUTH OF INTERSTATE 44. THE HEAVIEST RAIN HAS BEEN FALLING OVER CHRISTIAN...STONE AND BARRY COUNTIES. DOPPLER WEATHER RADAR INDICATED A BAND OF 3 TO 4 INCHES OF RAIN WITHIN A CIRCLE FROM JUST SOUTH OF NEOSHO TO GOODMAN TO JANE...LONGVIEW...TO WANDA AND BACK TO NEOSHO. CALLS MADE TO BARRY...MCDONALD...NEWTON AND STONE COUNTIES INDICATE THAT MANY LOW LYING ROADS ARE FLOODED. SOME POTENTIAL CREEKS IN THE FLOOD PRONE AREA THAT MAY BE AFFECTED ARE INDIAN CREEK RUNNING AT NEAR BANKFULL FROM GOODMAN TO ANDERSON TO NOEL...AND THE BIG SUGAR CREEK FROM POWELL TO PINEVILLE. SPECIAL PRECAUTION SHOULD BE TAKEN ALONG THESE CREEKS. AREAS FROM GOODMAN TO SOUTH OF NEOSHO HAVE WATER COVERING LOW WEATHER AREAS. RALLY CREEK IN STONE COUNTY IS OVER THE 176 HIGHWAY. CHRISTIAN COUNTY HAVE RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN. WITH ANOTHER HALF TO 1 INCH EXPECTED...MANY CREEKS STREAMS AND DITCHES THAT ARE NEAR BANKFULL MAY BEGIN TO FLOOD EARLY THIS AFTERNOON. THE RAIN WILL BRIEFLY DISSIPATE OVER MCDONALD...NEWTON...BARRY AND STONE COUNTIES...AND REPLACED WITH SOME AREAS OF FOG. ANOTHER BATCH OF RAIN OVER EASTERN OKLAHOMA WILL MOVE INTO THE AREA BY THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. GORDON
Special weather statement, Jan 4, 2:03 PM CST, 1 hour 16 minutes before
MOZ093-095-101>103-042210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 203 PM CST SUN JAN 4 1998 ...FLOOD WARNING IN EFFECT FOR MCDONALD...NEWTON...BARRY...STONE AND CHRISTIAN COUNTIES THROUGH 340 PM... LIGHT TO OCCASIONALLY MODERATE RAINFALL CONTINUES TO FALL OVER AREAS SOUTH OF INTERSTATE 44. THE HEAVIEST RAIN HAS BEEN FALLING OVER CHRISTIAN...STONE AND BARRY COUNTIES. DOPPLER WEATHER RADAR INDICATED A BAND OF 3 TO 4 INCHES OF RAIN WITHIN A CIRCLE FROM JUST SOUTH OF NEOSHO TO GOODMAN TO JANE...LONGVIEW...TO WANDA AND BACK TO NEOSHO. CALLS MADE TO BARRY...MCDONALD...NEWTON AND STONE COUNTIES INDICATE THAT MANY LOW LYING ROADS ARE FLOODED. SOME POTENTIAL CREEKS IN THE FLOOD PRONE AREA THAT MAY BE AFFECTED ARE INDIAN CREEK RUNNING AT NEAR BANKFULL FROM GOODMAN TO ANDERSON TO NOEL...AND THE BIG SUGAR CREEK FROM POWELL TO PINEVILLE. SPECIAL PRECAUTION SHOULD BE TAKEN ALONG THESE CREEKS. AREAS FROM GOODMAN TO SOUTH OF NEOSHO HAVE WATER COVERING LOW WEATHER AREAS. RALLY CREEK IN STONE COUNTY IS OVER THE 176 HIGHWAY. CHRISTIAN COUNTY HAVE RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN. WITH ANOTHER HALF TO 1 INCH EXPECTED...MANY CREEKS STREAMS AND DITCHES THAT ARE NEAR BANKFULL MAY BEGIN TO FLOOD EARLY THIS AFTERNOON. THE RAIN WILL BRIEFLY DISSIPATE OVER MCDONALD...NEWTON...BARRY AND STONE COUNTIES...AND REPLACED WITH SOME AREAS OF FOG. ANOTHER BATCH OF RAIN OVER EASTERN OKLAHOMA WILL MOVE INTO THE AREA BY THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:43 AM CST | Flash Flood Warning | SGF | Barry, McDonald, Newton | 6 hr |
| Jan 4, 9:43 AM CST | Flash Flood Warning | SGF | Christian, Stone | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.